CASE ONE:While working at Sunny Day Pharmacy, the pharmacist is approached by a woman and her teenage daughter. The woman asks the pharmacist if she would mind looking at her daughter's sunburn.
The pharmacist notices that the daughter has visible first-degree sunburn on her face and exposed extremities. Her arms and legs have some second- degree blisters that show early signs of healing.
When the pharmacist questions her about the sunburn, the teenager explains that she developed the sunburn while on vacation at the beach. When questioned about her use of sunscreen, she insists that she applied sunscreen with a sun protection factor of 30 each day and would reapply it frequently throughout the day. The teenager claims that she usually develops a suntan easily, rarely burning.
The mother asks if the pharmacist has any recommendations for an OTC medication to alleviate the sunburn. The pharmacist recommends ibuprofen to decrease the pain. When the pharmacist takes the teenager to the analgesic aisle, he asks her if she is taking any prescription or OTC medications. She says she is just finishing a course of antibiotics. Although she cannot remember the name of the medication, she does remember that the name "looks like 2 names," and it is a "huge white pill."
Considering the severity of the teenager's sunburn, what antibiotic does the pharmacist suspect she is taking?
CASE TWO:Before morning rounds, the medical resident notes that the phenytoin level for one of the patients is now in the chart. When he sees that the level was only 5.8, he wants to impress his attending physician by not only knowing that the level is below the therapeutic range, but also by having a plan for increasing the dose. He asks the pharmacy student to calculate a dosage adjustment, informing the student that he would like to have the recommendation ready when rounds begin.
The pharmacy student begins reviewing the medical chart for the patient. He notices that the patient has not had any seizures while taking phenytoin 200 mg orally 3 times a day. This morning's laboratory results also show that the patient's serum albumin was reported as 2.0 g/dL, while his serum creatinine was reported as 0.9 mg/dL.
When morning rounds begin, the medical resident asks the pharmacy student to inform the attending physician what dosage adjustment should be made. The pharmacy student shocks the resident by recommending that the dose be maintained at 200 mg 3 times daily. The pharmacist working with the student agrees with the recommendation.
Why did the pharmacy student not recommend a dosage increase?
Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs